Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 260, NWS Blacksburg, VA

August 16, 2007Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 16, 2007, 4:35 PM EDT for Bedford County, Virginia. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2007, 4:35 PM EDT (20:35 UTC)
Expired
Aug 16, 2007, 5:30 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:15 PM EDTHAIL 15 E Bedford City, VAONE OR TWO HAIL STONES MAY HAVE BEEN SLIGHTLY LARGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 162035
SVRRNK
VAC019-515-162130-
/O.NEW.KRNK.SV.W.0260.070816T2035Z-070816T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 530 PM EDT

* AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR D-DAY MEMORIAL...OR ABOUT
  NEAR BEDFORD CITY...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  D-DAY MEMORIAL...
  HUDDLESTON...
  GOODE...
  FOREST...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3745 7924 3712 7942 3718 7958 3725 7967
      3742 7960
TIME...MOT...LOC 2035Z 288DEG 16KT 3731 7952

$$

WP
1 follow-up statement
000 
WWUS51 KRNK 162059
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT THU AUG 16 2007

VAC019-515-162130-
/O.CON.KRNK.SV.W.0260.000000T0000Z-070816T2130Z/
CITY OF BEDFORD VA-BEDFORD VA-
459 PM EDT THU AUG 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR THE CITY OF BEDFORD... BEDFORD COUNTY...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF GOODE...OR ABOUT 7 MILES SOUTHEAST OF
BEDFORD CITY...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN BEDFORD COUNTY AT 510 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3745 7924 3712 7942 3718 7958 3725 7967
      3728 7966 3728 7965 3729 7965 3742 7960
TIME...MOT...LOC 2059Z 288DEG 16KT 3728 7939

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:42 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 16, 3:42 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT THU AUG 16 2007

.SYNOPSIS...
HIGH PRESSURE CONTINUES OVER THE REGION. A COLD FRONT WILL MOVE
INTO THE REGION TONIGHT...AND REMAINED STALLED OVER THE REGION ON
FRIDAY. FRIDAY NIGHT THE COLD WILL CONTINUE OUT OF THE AREA...AND
THEN COOLER AND DRIER HIGH PRESSURE WILL BE OVER THE REGION THIS
WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
FRONTAL BNDRY LOCATED ALONG THE OHIO RIVER AND STRETCHING INTO
NORTHERN VA WILL BE THE FOCUS FOR TSTMS DEVELOPMENT LATER THIS
AFTERNOON AS SHORTWAVE ENERGY TRACKS FROM THE MIDWEST INTO THE OHIO
VALLEY TONIGHT. LACK OF LOWER AND MID LEVEL MOISTR LIMITING CU AT
THE MOMENT BUT THAT MOISTR IS EXPECTED TO INCREASE LATER TODAY
ALLOWING CONVECTION TO FIRE UP IN THE VICINITY OF THE BNDRY...WHICH
WILL SLOWLY MOVE SOUTH OVERNIGHT. TSTM ACTIVITY COULD BECOME STRONG
IN A FEW SPOTS LATE TODAY AND THIS EVENING WITH MODIFIED DCAPE
VALUES OVER 1000 J/KG RESULTING IN INTENSE DOWNDRAFTS.

INSTABILITY AND STORMS WANE LATE THIS EVENING HOWEVER SHORTWAVE
ENERGY AND SLOW MOVING FRONTAL BNDRY WILL RESULT IN SOME WIDELY SCTD
ACTIVITY THRU THE NIGHT AND INTO FRIDAY MORNING.  ACTIVITY FIRES UP
AGAIN FRIDAY AFTN...BUT BY THEN FRONT WILL BE EXITING THE SOUTHEAST
PORTION OF THE CWA WITH THE REST OF THE CWA DRYING OUT AND COOLING
OFF GOING INTO FRIDAY EVENING.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
POST COLD FRONT THE AREA SHOULD TREND TOWARDS DRIER AND COOLER
CONDITIONS AS HIGH PRESSURE BUILDS IN THROUGH AT LEAST SATURDAY
NIGHT. BY SUNDAY...THE CENTER OF THE HIGH HEADS EAST OFF SHORE...AND
THE FORECAST AREA WILL START TO GET INTO RETURN ANTI-CYCLONIC FLOW OF
MOISTURE OFF THE ATLANTIC RUNNING INTO THE MOUNTAINS. WILL START TO
SEE THE RETURN OF MORE CLOUD COVER AND ISOLATED SHOWERS AND STORMS
DURING THE DAY SUNDAY. THE RETURN FLOW WILL HELP TO LIFT A WARM
FRONT NORTH ACROSS THE REGION ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DURING THIS PERIOD THE WARM FRONT THAT PASSED THROUGH THE REGION ON
SUNDAY WILL CONTINUE TO HEAD NORTH INTO NEW ENGLAND AND STALL BY
THURSDAY. THE RESULT FOR OUR REGION WILL BE FOR GRADUALLY MILDER
WEATHER. THERE ALSO WILL BE DAILY CHANCES OF DIURNAL SHOWERS AND
STORMS GIVEN WE WILL HAVE TRANSITIONED BACK INTO A HUMID AIR MASS.
WITH THE FRONT SLOWLY LIFTING TO OUR NORTH...THIS FEATURE WITH BOTH
ACT AS A FOCUS FOR ADDITIONAL SHOWERS AND FORMS...AND ALSO ACT AS A
CONDUIT FOR THUNDERSTORM COMPLEXES IN THE OHIO VALLEY TO RIDE ALONG
THE FRONT TO IMPACT MAINLY NORTHERN AND WESTERN PARTS OF THE REGION.
BUT ULTIMATELY BY THURSDAY...WITH THE FRONT LIFTING TO OUR
NORTH...HIGH PRESSURE BUILDING OVER THE AREA WILL EVENTUALLY WIN AND
PRECIPITATION CHANCES WILL BE DECREASING BY THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
WITH LIMITED MOISTR IN THE LOWER AND MID LEVELS EARLY THIS
AFTERNOON SCTD TSTMS WILL LIKELY HOLD OFF UNTIL LATE IN THE DAY.
BY EARLY THIS EVENING GREATEST INSTABILITY IS FORECAST TO BE
FOUND IN THE WESTERN/NORTHERN PORTIONS OF THE FORECAST AREA. OTRW
MAINLY VFR OVERNIGHT EXCEPT OCNL MVFR/IFR IN FOG LATE WHERE RAIN
FALLS.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE EAST FRIDAY
AFTERNOON...BUT AS DRIER AIR FILTERS IN...VFR CONDITIONS EXPECTED
SATURDAY. SCT TSRA RETURNS SUNDAY AND MONDAY AS A WARM FRONT
PUSHES NORTH THROUGH THE AREA AND LOW LEVEL MOISTURE RETURNS. SUB-
VFR FOG ACROSS RIVER VALLEYS ALSO IS EXPECTED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...JS
SHORT TERM...DS
LONG TERM...DS
AVIATION...JS
Hazardous weather outlook, Aug 16, 12:15 PM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT THU AUG 16 2007

NCZ005-006-VAZ043-044-058-059-171615-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
1215 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES
TO BETWEEN 100 AND 104 DEGREES THIS AFTERNOON. IN ADDITION...A
COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED
STRONG TO SEVERE THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
AFTERNOON AS A COLD FRONT DRIFTS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ045>047-171615-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
1215 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES
TO JUST OVER 100 DEGREES THIS AFTERNOON. IN ADDITION A COLD FRONT
APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE
THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-010-011-014-018>020-022>024-034-035-WVZ042>045-171615-
TAZEWELL-BLAND-GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
1215 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
A COLD FRONT DROPPING IN FROM THE NORTHWEST WILL INTERACT WITH
HEATING TO POSSIBLY PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ009-012-013-015>017-032-033-171615-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-
PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-
1215 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED
STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:19 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington43 min
Aug 16, 5:07 PM EDTSevere Thunderstorm WarningRNKAmherst53 min
Aug 16, 5:11 PM EDTSevere Thunderstorm WarningRNKCampbell94 min
Aug 16, 5:33 PM EDTSevere Thunderstorm WarningRNKBedford42 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.